My 90 year old Mother has recently had problems with blood thinning, blood pressure dropping, and periodic heart fluttering. The doctors ruled out any heart abnormalities and “shocked” her heart somehow back into normal pattern. She was switched to Coumadin. She’s on several meds. including Lisinopril/Norvasc(blood pressure), Neurontin(legs/feet), Symbalta(Depression), Synthroid(Thyroid), Lasix(Kidneys), & Omeprazole(Dyspepsia).
I’m thinking of maybe getting her tested by “Direct labs” for an “Optimal Profile”. I also wonder if her doctor or hospital has run anything like an “Intestinal Permeability” test to see if she suffers from malabsorption? Maybe that could be causing some of her weakness.
What is your view concerning this and could you make any recommendations which might help her discover the root of her problem. Can you also suggest any further types of testing she may benefit from?
The first thing to do is to come along with your mother to her next doctor’s appointment and review all her medications.
If she is back to a normal rhythm, there should be no reason for a blood thinner. Likewise, why does she get blood pressure medications when it is low? It is not uncommon for patients to get pills added without reviewing whether the “old ones” are still necessary.
Especially for old people it is very confusing to keep track of all those pills, let alone wonder whether they really need them.
As a result, it was common in my practice to send my patients home after an operation without most of the prescriptions they had arrived with (and I took care of a lot of elderly patients).
Thus, ask why, rather than pile on more tests and pills to treat the side effects of the last ones! I see no reason to assume more testing is going to change things you can achieve by talking to her doctor.
Most doctors are happy to help, and if they become defensive about being questioned, it may be time to go elsewhere.
Hope this helps,